Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2016, 8:39 PM CDT for Jones County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 8:39 PM CDT (01:39 UTC)
- Expired
- May 24, 2016, 9:13 PM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Jones County, SD
The radar
The Rapid City radar (KUDX), 164 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS53 KABR 250139
SVRABR
SDC075-250245-
/O.NEW.KABR.SV.W.0006.160525T0139Z-160525T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 945 PM CDT
* AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OKATON...OR 15
MILES WEST OF MURDO...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
OKATON AROUND 900 PM CDT.
MURDO AROUND 925 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4374 10075 4372 10079 4376 10081 4376 10084
4379 10086 4378 10088 4380 10088 4379 10090
4383 10093 4381 10095 4385 10099 4385 10106
4399 10106 4402 10070 4373 10066 4371 10068
4372 10070 4371 10073
TIME...MOT...LOC 0138Z 265DEG 17KT 4389 10103
HAIL...0.88IN
WIND...60MPH
$$
WISE1 follow-up statement
167
WWUS53 KABR 250213
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT TUE MAY 24 2016
SDC075-250223-
/O.CAN.KABR.SV.W.0006.000000T0000Z-160525T0245Z/
JONES SD-
913 PM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JONES COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4374 10075 4372 10079 4376 10081 4376 10084
4379 10086 4378 10088 4380 10088 4379 10090
4383 10093 4381 10095 4385 10099 4385 10106
4399 10106 4402 10070 4373 10066 4371 10068
4372 10070 4371 10073
TIME...MOT...LOC 0212Z 265DEG 17KT 4390 10080
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:49 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 24, 6:49 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 649 PM CDT TUE MAY 24 2016 .UPDATE... Issued at 645 PM CDT TUE MAY 24 2016 Made a few minor adjustments to pops this evening. Pushed back the start time out west as precip is having a hard time overcoming the 30 degree dewpoint spreads. Temperatures and winds needed no changes. && .SHORT TERM...(This Evening through Thursday Night) Issued at 246 PM CDT TUE MAY 24 2016 A fairly active twenty four hours coming up. For tnt low res as well as convection allowing models prog storms developing over the western high plains of Nebraska/South Dakota...then riding the LLJ east through the night. Other than an isolated strong to severe storm am not expecting much other than some potential heavy rain. Also there is a weak sfc low in far northeast South Dakota with some towering cu/moderate cu developing over western Minnesota. This activity may affect my far northeast cwa so have thrown in a slight chc pop for the evening. On Wednesday the showers/storms should move mostly out of the area by late morning or early afternoon. Strong diabatic heating in the late afternoon across the cwa could result in some pretty decent ml capes...especially if near 60 dewpoints can be realized. Low level shear is weak and deep layer shear is marginal so perhaps isolated pulse type svr could materialize...but then die off quickly by mid evening. Most of the activity ends overnight Wednesday with Thursday likely to be tranquil and dry. Temperatures through the period will average out near to slightly above normal. .LONG TERM...(Friday through Tuesday) Issued at 246 PM CDT TUE MAY 24 2016 An active weather pattern is expected through the holiday weekend and into the early part of next week. The period begins with an upper level trough of low pressure over the central plains. This systems will slowly lift northward through Saturday night with shower and thunderstorms possible. Severe storms are not expected with this shortwave. Sunday could be dry through a good portion of the day. If skies become clear on Sunday...than a frontal passage late in the day could set the stage for strong to severe storms. The GFS is suggesting MU-Cape values could exceed 4K J/KG. As of now...the GFS only shows 20 knots of 0-6 km bulk shear. Will not get too excited about severe weather as this event is a few days away. Additional showers and thunderstorms look possible Monday and Tuesday as shortwaves continue to impact the region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 645 PM CDT TUE MAY 24 2016 VFR conditions are expected at all taf sites with light winds. Showers and thunderstorms across western SD will move north and east tonight. Thunderstorms may begin to impact KPIR around 3z and KMBG by 6z. Rain will then spread east by 9z. There will likely be a break in the precip late Wed morning into early Wed afternoon before another round of showers and thunderstorms develop across eastern SD. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TDK LONG TERM...SD AVIATION...Wise
Hazardous weather outlook, May 24, 4:48 AM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 448 AM CDT TUE MAY 24 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 448 AM CDT TUE MAY 24 2016 /348 AM MDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE AREA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. A FEW STORMS COULD BE ON THE STRONG SIDE WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE ON WEDNESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
In the hours before
Special weather statement, May 24, 8:17 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT TUE MAY 24 2016
SDZ033-045-250200-
JONES SD-STANLEY SD-
817 PM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANLEY AND
NORTHWESTERN JONES COUNTIES UNTIL 900 PM CDT/800 PM MDT/...
AT 816 PM CDT/716 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MIDLAND...OR 21 MILES NORTHWEST OF MURDO...MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4392 10107 4398 10107 4400 10105 4417 10106
4417 10116 4422 10117 4407 10082 4390 10104
TIME...MOT...LOC 0116Z 209DEG 19KT 4405 10109
WISEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:17 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 24, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 43 min |
| May 24, 9:32 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 24, 10:32 PM CDT | Special Weather Statement | ABR | Hughes | 28 min |
| May 24, 11:10 PM CDT | Special Weather Statement | ABR | Hughes | 35 min |
| May 24, 11:57 PM CDT | Special Weather Statement | ABR | Buffalo | 33 min |
| May 25, 12:25 AM CDT | Special Weather Statement | ABR | Hyde | 35 min |
| May 25, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 56 min |
| May 25, 4:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| May 25, 4:41 PM CDT | Special Weather Statement | ABR | Sully | 49 min |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 44 min |
| May 25, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 29 min |
| May 25, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley | 39 min |
| May 25, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde | 50 min |
| May 25, 6:07 PM CDT | Special Weather Statement | ABR | Faulk | 23 min |
| May 25, 6:09 PM CDT | Special Weather Statement | ABR | Edmunds | 36 min |
| May 25, 6:11 PM CDT | Special Weather Statement | ABR | Campbell | 34 min |
| May 25, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| May 25, 6:42 PM CDT | Special Weather Statement | ABR | Jerauld | 33 min |
| May 25, 6:58 PM CDT | Special Weather Statement | ABR | Campbell | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.